Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 73, NWS Green Bay, WI

July 17, 2008Door County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 17, 2008, 3:29 PM CDT for Door County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2008, 3:29 PM CDT (20:29 UTC)
Expired
Jul 17, 2008, 4:15 PM CDT
In force
46 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

County Door County, WI

The radar

The Green Bay radar (KGRB), 95 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 12:14 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 172029
SVRGRB
WIC029-172115-
/O.NEW.KGRB.SV.W.0073.080717T2029Z-080717T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
329 PM CDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOOR COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 415 PM CDT

* AT 327 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL...AND WINDS TO 60 MPH. THIS STORM WAS
  LOCATED NEAR STURGEON BAY....AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INSTITUTE...VALMY AND CARLSVILLE BY 335 PM...
  WHITEFISH DUNES STATE PARK AND WHITEFISH BAY BY 340 PM...
  JACKSONPORT BY 350 PM...
  BAILEYS HARBOR BY 400 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY

LAT...LON 4520 8702 4509 8702 4498 8716 4488 8718
      4475 8737 4486 8752 4491 8743 4506 8733
      4506 8737 4514 8726 4519 8725 4518 8719
      4531 8706 4523 8696
TIME...MOT...LOC 2029Z 228DEG 26KT 4489 8735

$$

SKOWRONSKI
3 follow-up statements
000 
WWUS53 KGRB 172047
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
347 PM CDT THU JUL 17 2008

WIC029-172115-
/O.CON.KGRB.SV.W.0073.000000T0000Z-080717T2115Z/
DOOR-
346 PM CDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR DOOR COUNTY...

AT 341 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL TO 3/4 INCH IN DIAMETER...AND WINDS TO 60
MPH. THIS STORM WAS LOCATED NEAR INSTITUTE...OR 9 MILES NORTHEAST OF 
STURGEON BAY...AND MOVING NORTHEAST AT 27 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSONPORT AND EGG HARBOR BY 355 PM...
  BAILEYS HARBOR BY 405 PM...
  EPHRAIM BY 410 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

LAT...LON 4520 8702 4509 8702 4498 8716 4488 8718
      4485 8721 4493 8742 4504 8733 4507 8737
      4510 8728 4519 8723 4518 8719 4530 8706
      4524 8696
TIME...MOT...LOC 2046Z 219DEG 24KT 4496 8725

$$

SKOWRONSKI
000 
WWUS53 KGRB 172101
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
401 PM CDT THU JUL 17 2008

WIC029-172115-
/O.CON.KGRB.SV.W.0073.000000T0000Z-080717T2115Z/
DOOR-
358 PM CDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR DOOR COUNTY...

AT 355 PM...DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS ALONG 
A LINE FROM MARINETTE TO EPHRAIM TO 15 MILES SOUTHEAST OF EPHRAIM. 
THE LINE WAS MOVING NORTHEAST AT 28 MPH. A FEW STORMS IN THE LINE 
WERE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...AND HAIL TO 3/4 
INCH IN DIAMETER.

* THE THUNDERSTORMS WILL BE NEAR...
  PENINSULA STATE PARK AND EPHRAIM BY 405 PM...
  SISTER BAY BY 410 PM...
  ELLISON BAY BY 415 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.
TORRENTIAL RAIN IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A 
FLOODED ROADWAY.

LAT...LON 4521 8702 4509 8702 4498 8716 4494 8714
      4492 8717 4499 8737 4504 8733 4507 8735
      4507 8730 4519 8723 4518 8719 4530 8706
      4524 8696
TIME...MOT...LOC 2058Z 219DEG 24KT 4515 8755 4511 8720
          4499 8694

$$

SKOWRONSKI
000 
WWUS53 KGRB 172114
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
414 PM CDT THU JUL 17 2008

WIC029-172122-
/O.EXP.KGRB.SV.W.0073.000000T0000Z-080717T2115Z/
DOOR-
414 PM CDT THU JUL 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR DOOR COUNTY WILL EXPIRE AT 415
PM CDT...

STRONG THUNDERSTORMS WILL CONTINUE TO WORK NORTHEAST ACROSS
THE NORTHERN DOOR PENINSULA THROUGH 500 PM. BUT IT APPEARS THAT THEY 
SHOULD REMAIN JUST BELOW SEVERE CRITERIA...AND PRODUCE WINDS TO 50 
MPH AND HAIL TO 1/2 INCH IN DIAMETER. AS A RESULT...THE SEVERE
THUNDERSTORM WARNING FOR DOOR COUNTY WILL EXPIRE AT 415 PM.

LAT...LON 4521 8702 4509 8702 4498 8716 4494 8714
      4492 8717 4499 8737 4504 8733 4507 8735
      4507 8730 4519 8723 4518 8719 4530 8706
      4524 8696
TIME...MOT...LOC 2112Z 219DEG 24KT 4522 8747 4518 8712
          4506 8686

$$

SKOWRONSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:29 PM CDT, 2 hours earlier.

Area forecast discussion, Jul 17, 1:29 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
129 PM CDT THU JUL 17 2008

.SHORT TERM...LIMITED TIME FOR DISCUSSION THIS AFTN DUE TO ACTIVE
WEATHER. FLASH FLOOD WATCH AND SEVERE TSTM WATCH POSTED.

GUID TEMPS OK...BUT INCREASES POPS TNT DUE TO ONGOING ACTIVITY TO
THE WEST.

COULD HAVE A BREAK IN THE ACTIVITY LATE AFTERNOON INTO THIS
EVENING BUT MORE STORMS DEVELOPING OVER NW IA BEHIND THIS FRONT.
ALSO MORE DEVELOPMENT LATER TONIGHT AS THE CDFNT DROPS SOUTH.
FFA IN EFFECT UNTIL 12Z FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
FRONTAL BOUNDARY SINKS SLOWLY SOUTHWARD FRIDAY NIGHT. CONTINUED
CHANCES FOR SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN THIRD FOR
FRIDAY EVENING. FRONT BEGINS TO PUSH NORTHWARD ON SATURDAY...
BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE
AREA SATURDAY INTO SATURDAY NIGHT. SIGNIFICANT UPPER
TROUGH MOVES ACROSS THE AREA SUNDAY. HAVE RAISED CHANCES FOR
RAIN SUNDAY WITH THIS FEATURE.

MAJOR CHANGE IN THE PATTERN EXPECTED MONDAY NIGHT INTO WEDNESDAY.
RIDGING BUILDING INTO THE UPPER GREAT LAKES...THEREFORE REMOVED
MENTION OF PRECIPITATION. RETURN FLOW SETS UP WEDNESDAY NIGHT
WITH NEXT COLD FRONT MOVING INTO THE AREA THURSDAY. WILL INCLUDE
A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.
&&

.AVIATION...WIDESPREAD MVFR/IFR CIGS AND VSBYS THIS AFTERNOON AND
TONIGHT DUE TO TSRA.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR WIZ030-031-035>040-
045-048>050.

&&

TDH/ECKBERG
Hazardous weather outlook, Jul 17, 4:46 AM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
446 AM CDT THU JUL 17 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
446 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON INTO
TONIGHT...WITH TORRENTIAL RAINFALL...DAMAGING WINDS AND LARGE
HAIL THE MAIN THREATS. THERE IS SOME POTENTIAL FOR FLOODING...
ESPECIALLY SOUTHWEST OF A LINE FROM WAUSAU TO SHAWANO TO GREEN
BAY...WHERE THE GROUND IS SATURATED FROM RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ACROSS THE AREA
THROUGH THE UPCOMING WEEKEND...AND INTO EARLY NEXT WEEK. WHILE
IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BECOME
SEVERE...HEAVY RAIN AND FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ521-522-541>543-181000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
446 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG...LOCALLY DENSE...MAY IMPACT MARINERS THROUGH
TONIGHT.

THERE IS CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. TORRENTIAL
RAINFALL AND GUSTY WINDS MAY ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH MONDAY.

AREAS OF MARINE FOG WILL STILL BE POSSIBLE DURING THIS PERIOD...
AS A HUMID AIR MASS FLOWS ACROSS THE RELATIVELY COOL WATERS OF
LAKE MICHIGAN.

TSK/AK

In the hours before

Special weather statement, Jul 17, 1:47 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
147 PM CDT THU JUL 17 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171945-
BROWN-CALUMET-DOOR-FLORENCE-FOREST-KEWAUNEE-LANGLADE-LINCOLN-
MANITOWOC-MARATHON-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN
OCONTO COUNTY-ONEIDA-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN MARINETTE
COUNTY-SOUTHERN OCONTO COUNTY-VILAS-WAUPACA-WAUSHARA-WINNEBAGO-WOOD-
147 PM CDT THU JUL 17 2008

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

AT 145 PM...DOPPLER RADAR INDICATED THUNDERSTORMS RAPIDLY DEVELOPING
ACROSS CENTRAL AND NORTH-CENTRAL WISCONSIN. SOME OF THE STORMS WILL
PRODUCE WINDS GREATER THAN 40 MPH...DANGEROUS CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS AND HAIL.

SEEK SHELTER IN A STURDY STRUCTURE IF A THUNDERSTORM APPROACHES YOUR
LOCATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM THURSDAY
EVENING FOR MUCH OF NORTHERN AND CENTRAL WISCONSIN.

JKL
Special weather statement, Jul 17, 2:46 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
246 PM CDT THU JUL 17 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-172045-
BROWN-CALUMET-DOOR-FLORENCE-FOREST-KEWAUNEE-LANGLADE-LINCOLN-
MANITOWOC-MARATHON-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN
OCONTO COUNTY-ONEIDA-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN MARINETTE
COUNTY-SOUTHERN OCONTO COUNTY-VILAS-WAUPACA-WAUSHARA-WINNEBAGO-WOOD-
246 PM CDT THU JUL 17 2008

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

AT 245 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW
THUNDERSTORMS ACROSS NORTHERN AND CENTRAL WISCONSIN. THE STORMS
COULD CONTAIN WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS AND HAIL.

IF A THUNDERSTORM APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY
BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM
FOR MUCH OF CENTRAL AND NORTHERN WISCONSIN.

JKL
Local storm report, Jul 17, 3:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
314 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             LENA                    44.95N 88.05W
07/17/2008  E0.88 INCH       OCONTO             WI   PUBLIC

            IN ADDITION TO THE HAIL...WINDS ESTIMATED AT LEAST 50 MPH
            ALONG WITH VERY HEAVY RAIN.

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:46 AM CDTFlash Flood WatchGRBBrown, Calumet, Kewaunee, Manitowoc, Marathon, Outagamie and 6 more6 hr
Jul 17, 1:50 PM CDTSevere Thunderstorm WarningGRBOneida25 min
Jul 17, 2:08 PM CDTSevere Thunderstorm WarningGRBForest52 min
Jul 17, 3:12 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto48 min
Jul 17, 3:35 PM CDTSpecial Marine WarningGRB85 min
Jul 17, 4:58 PM CDTSpecial Marine WarningGRB62 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.